The content on this page is provided for reference purposes only. This content has not been altered or updated since it was archived.
New Safety Information for Videx (Didanosine, ddI) used with Ribavirin
The VIDEX (Didanosine, ddI) label has been revised to include new, precautionary information about co-administration of VIDEX and ribavirin (RBV) in HIV/HCV co-infected patients.
Literature reports (see 1, 2 below) and 24 cases submitted to the FDA Adverse Event Reporting System (AERS) were reviewed to examine cases of patients receiving VIDEX who added treatment with ribavirin. There appeared to be a relationship between the time that ribavirin was initiated and the occurrence of toxicity, on average 4.8 months.
In vitro data demonstrating that RBV increases the levels of the active Didanosine metabolite, dideoxyadenosine 5-triphosphate (ddATP), and clinical reports suggesting the potential for didanosine-related toxicities led to the addition of new precautionary language in the VIDEX label. The following has been added to the "Precautions" section of the label:
Exposure to didanosine or its active metabolite (dideoxyadenosine 5-triphosphate) is increased when didanosine is co-administered with ribavirin. Increased exposure may cause or worsen didanosine-related clinical toxicities, including pancreatitis, symptomatic hyperlactatemia/lactic acidosis, and peripheral neuropathy. Co-administration of ribavirin with VIDEX should be undertaken with caution, and patients should be monitored closely for didanosine-related toxicities. VIDEX should be suspended if signs or symptoms of pancreatitis, symptomatic hyperlactatemia, or lactic acidosis develop.
1 Lafeuillade A, Hittinger G, Chadapaud S, The Lancet, Vol 357, Jan 27, 2001.
2 Salmon-Ceron D, Chauvelot-Moachon L, Abad S, et al., The Lancet, Vol 357, June 2, 2001.
Office of Special Health Issues
Food and Drug Administration